Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 21, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 3, 2023, 3:15 PM EDT for Indiana County, Pennsylvania. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2023, 3:15 PM EDT (19:15 UTC)
- Expired
- Jun 3, 2023, 3:43 PM EDT
- In force
- 28 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Indiana County, PA
The radar
The State College radar (KCCX), 83 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 3:15 PM EDT | HAIL 1 | 2 W Purchase Line, PA | |
| Jun 3, 3:25 PM EDT | HAIL 0.88 | Commodore, PA | Picture provided via Facebook. Time estimated based on radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -185 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
138
WUUS51 KPBZ 031915
SVRPBZ
PAC063-032000-
/O.NEW.KPBZ.SV.W.0021.230603T1915Z-230603T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
315 PM EDT Sat Jun 3 2023
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Central Indiana County in west central Pennsylvania...
* Until 400 PM EDT.
* At 314 PM EDT, a severe thunderstorm was located 8 miles northwest
of Northern Cambria, or 14 miles northeast of Indiana, moving
southwest at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Indiana, Homer City, Black Lick, Clymer, Chevy Chase Heights,
Ernest, Cherry Tree, Armagh, Lucerne Mines, Dixonville,
Jacksonville, and Commodore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4072 7881 4060 7886 4039 7906 4057 7932
4083 7893 4074 7881 4072 7880
TIME...MOT...LOC 1914Z 042DEG 17KT 4072 7891
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WM3 follow-up statements
422
WWUS51 KPBZ 031925
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
325 PM EDT Sat Jun 3 2023
PAC063-032000-
/O.CON.KPBZ.SV.W.0021.000000T0000Z-230603T2000Z/
Indiana PA-
325 PM EDT Sat Jun 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR CENTRAL INDIANA COUNTY...
At 325 PM EDT, a severe thunderstorm was located 9 miles west of
Northern Cambria, or 11 miles east of Indiana, moving southwest at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
Locations impacted include...
Indiana, Homer City, Black Lick, Clymer, Chevy Chase Heights, Armagh,
Lucerne Mines, Dixonville, Jacksonville, Commodore, Brush Vly, and
Yellow Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4060 7886 4039 7906 4057 7932 4078 7896
4068 7883
TIME...MOT...LOC 1925Z 042DEG 17KT 4068 7896
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WM368
WWUS51 KPBZ 031933
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
333 PM EDT Sat Jun 3 2023
PAC063-032000-
/O.CON.KPBZ.SV.W.0021.000000T0000Z-230603T2000Z/
Indiana PA-
333 PM EDT Sat Jun 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR SOUTHERN INDIANA COUNTY...
At 332 PM EDT, a severe thunderstorm was located 8 miles east of
Indiana, moving southwest at 20 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Indiana, Homer City, Black Lick, Clymer, Chevy Chase Heights, Armagh,
Lucerne Mines, Dixonville, Jacksonville, Commodore, Brush Vly, and
Yellow Creek State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4060 7886 4039 7906 4057 7932 4074 7898
4066 7887
TIME...MOT...LOC 1932Z 042DEG 17KT 4065 7899
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WM503
WWUS51 KPBZ 031943
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
343 PM EDT Sat Jun 3 2023
PAC063-031952-
/O.CAN.KPBZ.SV.W.0021.000000T0000Z-230603T2000Z/
Indiana PA-
343 PM EDT Sat Jun 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN INDIANA COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been cancelled. However gusty
winds are still possible with this thunderstorm.
LAT...LON 4060 7886 4039 7906 4057 7932 4074 7898
4066 7887
TIME...MOT...LOC 1938Z 042DEG 17KT 4061 7904
$$
WMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 3:00 PM EDT, 15 minutes earlier.
Area forecast discussion, Jun 3, 3:00 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 300 PM EDT Sat Jun 3 2023 .SYNOPSIS... A few showers and thunderstorms will continue across portions of the area through this evening with a crossing cold front. Generally dry weather is then expected through much of the upcoming week. && .NEAR TERM /THROUGH TONIGHT/... A shortwave trough, and its associated surface cold front, will continue to cross the area through this evening. Dry air in place has limited shower and thunderstorm development across the region outside of the higher terrain areas. The latest mesoanalysis shows ML CAPE around 1000 j/kg, with downdraft CAPE from 500-1000 j.kg. The 12Z PIT sounding also showed dry mid level air in place. Gusty wind should be the main concern with more organized storms. The showers/thunderstorms should gradually end this evening as instability diminishes, and the cold front completes its passage. High pressure will build across the region later tonight, maintaining the dry weather. Lows are expected to be around 5 degrees above average. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... An upper low is progged to persist across the northeastern CONUS through the period. Surface high pressure across the Midwest and Great Lakes region should maintain dry weather across the Upper Ohio Valley region through Monday. A weakening cold front will cross the area Monday night, reinforcing the cooler temperatures. A lack of ascent and moisture should preclude precip chances with the front. A shortwave rotating around the western side of the NE CONUS upper low is progged to cross the Upper Ohio Valley region Tuesday, with only slight chances for showers as moisture is also limited with this wave. Temperatures will return to more seasonable levels through the period, with in northerly flow on the western side of the upper low. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... Model ensembles indicate the northeast CONUS upper low should persist through Saturday. Moisture starved shortwaves rotating around the low will result in only slight chances for showers Wednesday and Thursday, with most of the area expected to stay dry. A stronger shortwave is expected to advance out of central Canada, approaching the Great Lakes region on Saturday. This wave has a better rain potential, though POPs are still in the chance category with its approach. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... A weak shortwave and cold front will continue to track from north to south today and spark isolated convection at a few terminals. With insufficient moisture within the boundary layer from diurnal mixing, cigs should stay VFR regardless of showers/isolated storm activity. Probabilities are considered slightly higher for lightning formation near LBE/MGW with the current satellite and radar analysis. Thus, continued TEMPO remarks. Convection coverage should diminish with mid-lvl dry air advancing from the north strengthening the ridge after 00Z. .OUTLOOK... High pressure will maintain VFR through Tuesday. Limited restriction potential returns Wednesday with a crossing trough. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. && SYNOPSIS...WM NEAR TERM...WM SHORT TERM...WM LONG TERM...WM AVIATION...Hefferan
Hazardous weather outlook, Jun 3, 2:25 AM EDT, 12 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 225 AM EDT Sat Jun 3 2023 PAZ007>009-015-016-040630- Mercer-Venango-Forest-Clarion-Jefferson PA- 225 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for northwest Pennsylvania and western Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>022-029-031- 073>078-WVZ001>004-012-021-509>514-040630- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Lawrence-Butler-Beaver- Allegheny-Armstrong-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 225 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon and evening. Strong damaging wind gusts would be primary threat, but a secondary threat of large hail is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Craven
In the hours before
Special weather statement, Jun 3, 2:07 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
207 PM EDT Sat Jun 3 2023
WVZ512>514-031845-
Eastern Preston WV-Eastern Tucker WV-Western Tucker WV-
207 PM EDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TUCKER AND SOUTH CENTRAL
PRESTON COUNTIES THROUGH 245 PM EDT...
At 206 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rowlesburg, moving southwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Parsons, Hambleton, Hannahsville, Lead Mine, Pifer Moutain,
Davisville, Saint George, and Pheasant Run.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3904 7978 3908 7978 3911 7980 3912 7983
3913 7984 3916 7983 3919 7983 3922 7981
3923 7981 3924 7982 3931 7967 3921 7950
3902 7971
TIME...MOT...LOC 1806Z 047DEG 21KT 3923 7965
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
WMSpecial weather statement, Jun 3, 2:22 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
222 PM EDT Sat Jun 3 2023
PAZ075-076-WVZ509>512-031845-
Fayette Ridges PA-Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-
Monongalia WV-Preston WV-
222 PM EDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FAYETTE...
NORTHEASTERN MONONGALIA AND NORTHEASTERN PRESTON COUNTIES THROUGH 245
PM EDT...
At 222 PM EDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 15 miles southeast of Uniontown, moving west at 25
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kingwood, Farmington, Albright, Markleysburg, Brandonville, Bruceton
Mills, Valley Point, Laurel Run, Hazelton, Clifton Mills, and Cheat
Lake.
This includes Interstate 68 in West Virginia between mile markers 13
and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3977 7986 3985 7942 3979 7939 3978 7939
3977 7938 3976 7940 3974 7940 3974 7941
3973 7941 3973 7939 3972 7939 3972 7948
3960 7948 3943 7973
TIME...MOT...LOC 1822Z 069DEG 21KT 3974 7949
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
WMSpecial weather statement, Jun 3, 3:06 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
306 PM EDT Sat Jun 3 2023
PAZ022-073-077-078-031930-
Armstrong PA-Higher Elevations of Indiana PA-Westmoreland PA-
Indiana PA-
306 PM EDT Sat Jun 3 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL INDIANA...CENTRAL
WESTMORELAND AND SOUTHEASTERN ARMSTRONG COUNTIES THROUGH 330 PM
EDT...
At 306 PM EDT, Doppler radar was tracking a strong thunderstorm near
Northern Cambria, or 17 miles north of Nanty-Glo, moving southwest at
25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Indiana, Homer City, Clymer, Avonmore, Saltsburg, West Lebanon, Chevy
Chase Heights, Ernest, Marion Center, Cherry Tree, Elderton, and
Creekside.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4072 7881 4061 7886 4041 7941 4066 7954
4083 7881 4082 7880 4072 7880
TIME...MOT...LOC 1906Z 041DEG 21KT 4072 7883
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
WMThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:06 PM EDT | Special Weather Statement | PBZ | Indiana | 24 min |
| Jun 3, 4:12 PM EDT | Special Weather Statement | PBZ | Indiana | 33 min |
| Jun 3, 4:20 PM EDT | Special Weather Statement | PBZ | Allegheny | 25 min |
| Jun 3, 4:39 PM EDT | Special Weather Statement | PBZ | Allegheny | 36 min |
| Jun 3, 4:59 PM EDT | Special Weather Statement | PBZ | Fayette, Washington | 31 min |
| Jun 3, 5:14 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 31 min |
| Jun 3, 5:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 38 min |
| Jun 3, 5:32 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 28 min |
| Jun 3, 5:44 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 31 min |
| Jun 3, 5:57 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 33 min |
| Jun 3, 6:11 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 19 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.